Hail, Carroll
- When
- August 8, 1:10 PM CST
- Where
- Carroll County, 1.47 mi NNW of Maple River
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- SHAVE Project
- Coordinates
- 42.120, -94.940
A cold front pushed into northwest Iowa during the afternoon of the 8th. Temperatures warmed in to the upper 80s to low 90s, with dewpoint readings in the mid to upper 60s during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front pushed into northwest Iowa during the afternoon of the 8th. Temperatures warmed in to the upper 80s to low 90s, with dewpoint readings in the mid to upper 60s during the afternoon. CAPE rose to 2000 to 2500 J/kg, though the atmosphere was weakly sheared with 25 kts of shear available. Downdraft CAPE was significant with around 1000 J/kg available. The lifted index fell to between -6 to -9 C as moisture increased. By late afternoon the precipitable water value was around 1.6 inches. The freezing level was around 13,500 feet, which was not conducive to hail given the weakly sheared environment. CAPE in the -10 to -30 C layer of the atmosphere was in the 500 to 700 J/kg range. An area of thunderstorms formed over western Iowa and advanced east across the state. An area from west central into central Iowa intensified. Hail up to half dollar size was reported at several locations. Part of the line began to bow out and was able to take advantage of the DCAPE. Winds of 60 to 70 MPH moved through central Iowa, including the Des Moines metro area. Winds near 75 MPH swept into the west side of the Des Moines Metro area. The winds lasted from 10 to 20 minutes. Hail falling at the time caused damage to houses as the hail was driven through the siding of some of them. There were numerous reports of trees down and power outages. At one point 7,000 to 10,000 customers were out of service. Heavy rainfall of nearly 2 inches in under an hour was reported around Des Moines. The heavy rain caused significant street flooding and caused many motorists to stall out. Thunderstorms formed over northern Iowa during the late afternoon in response to an upper level system. The storms produced wind gusts as high 66 MPH in the Mason City area. Quarter size hail was reported from one of the stronger cells in Franklin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 11:21 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1221 PM CDT WED AUG 8 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... SEVERAL CONCERNS TODAY AS FORECAST AREA WILL SEE A DECENT SHORTWAVE...CURRENTLY LOCATED OVER THE EASTERN PORTION OF THE DAKOTAS...IS FORECAST TO PUSH INTO NORTHERN IOWA LATE THIS MORNING INTO THE AFTERNOON HOURS. ONGOING WEAK CONVECTION LOOKS TO CONTINUE THROUGH AROUND 12-15Z THIS MORNING OVER PORTIONS OF THE SOUTH...BEFORE SHIFTING SOUTH AND EAST. HAVE LOWERED POPS ACROSS THE NORTH THROUGH 15Z BEFORE THE NEXT SHORTWAVE MOVES INTO THE NORTHWEST SECTION OF THE STATE LATE THIS MORNING. HAVE INCREASED POPS AFTER 15Z AND INTO THE AFTERNOON HOURS AS GOOD FORCING AND ENOUGH THETA-E ADVECTION PRESENT TO SEE SOME SCATTERED CONVECTION. THE 05Z MODEL RUNS OF THE RAP/HRRR ARE IN AGREEMENT WITH DEVELOPING CONVECTION PAST 18Z TODAY OVER THE NORTH AND EAST. NAM/SREF...AND THE 00Z RUNS OF THE 4.0KM WRF-NMM MODEL DEPICTS THE CONVECTION INTO NORTHERN IOWA AT THIS TIME AS WELL. PWAT VALUES RANGE AROUND 1.5 INCHES AND WITH THE FORCING AND DECENT ENOUGH WARM LAYER TO GIVE A FEW SPOTS SOME HIGHER QPF AMOUNTS THIS AFTERNOON. NOT EXPECTING ANYTHING WIDESPREAD WRT SEVERE CONVECTION THIS AFTERNOON AS LOW LEVEL SHEAR REMAINS LESS 10KTS FOR 0-1KM AND 0-3KM SHEAR LESS THAN 30KTS. EVEN THE DEEP LAYER SHEAR LOOKS TO BE MINIMAL. HOWEVER...THERE IS A LITTLE DCAPE AND MUCAPE PRESENT...SO CANNOT RULE THE POTENTIAL FOR AN ISOLATED DOWNBURSTS AND ELEVATED HAIL PRODUCER. MAX TEMPS WILL BE TRICKY TODAY WITH CLOUD COVER AND POTENTIAL FOR CONVECTION. NAM CONTINUES TO FORECAST A DRY SLOT PUNCHING INTO SOUTHWEST IOWA...AND APPEARS LATEST SATELLITE TRENDS COINCIDE WITH THIS SOLUTION. SO WENT A LITTLE WARMER THAN GUIDANCE ACROSS THE CENTRAL TO SOUTHWEST AS THINKING SHOULD SEE ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW TEMPS JUMP. .LONG TERM /TONIGHT THROUGH TUESDAY/... SHORT WAVE TROUGH COMPRISED OF SEVERAL IMPULSES IS DROPPING THROUGH THE NORTHWEST FLOW THIS MORNING. A SECONDARY SEGMENT WILL ARRIVE THIS EVENING AND WILL KEEP PRECIPITATION CHANCES CONTINUING INTO THIS EVENING. A MORE SIGNIFICANT SHORT WAVE TROUGH WILL DROP SOUTH THROUGH THE INCREASING NORTHERLY FLOW TONIGHT AND REACH THE MINNESOTA ARROWHEAD REGION BY 12Z THURSDAY. MID LEVEL Q VECTOR CONVERGENCE WILL INCREASE AHEAD OF THE SYSTEM AND INTO NORTHEAST IOWA AND WILL BRING ADDITIONAL PRECIPITATION CHANCES. THEREFORE...HAVE INCREASED POPS FOR THE OVERNIGHT. A SFC COLD FRONT WILL ARRIVE THURSDAY MORNING WITH A SWITCH TO BREEZY NORTHEAST WINDS PUSHING THROUGH THE STATE. THE COOLER AIR WILL DEEPEN THROUGH THE DAY. SOME LOW DIURNAL INSTABILITY IS POSSIBLE OVER THE FAR EAST DURING THE AFTERNOON HOWEVER ANY PRECIPITATION IS EXPECTED TO BE LIMITED IN AREAL COVERAGE WITH MID LEVEL SUBSIDENCE IN THE WAKE OF THE UPPER LEVEL SYSTEM ARRIVING. ANY ACTIVITY SHOULD QUICKLY END BY THURSDAY EVENING WITH CLEARING SKIES. OVERNIGHT LOW TEMPERATURES IN THE 50S WILL BE COMMON THURSDAY NIGHT. SOME RESIDUAL LOW LEVEL MOISTURE FROM PRECIPITATION WILL BRING THE POTENTIAL FOR SOME FOG BY FRIDAY MORNING. THE WIND MAY REMAIN UP A BIT TO MUCH FOR WIDESPREAD COVERAGE BUT CERTAINLY SOMETHING TO MONITOR. FRIDAY WILL BE SUNNY WITH HIGHS GENERALLY IN THE 70S TO LOWER 80S. ANOTHER VERY COOL NIGHT FRIDAY NIGHT WITH CANADIAN HIGH PRESSURE CENTERED OVER THE UPPER MIDWEST. QUITE LIKELY TEMPERATURES BACK INTO THE 40S ARE RECORDED IN THE TRADITIONAL COOL AREAS. ANOTHER SHORT WAVE TROUGH WILL ARRIVE LATE SATURDAY INTO SATURDAY NIGHT. THE SYSTEM WILL BE PRECEDED BY INCREASING CLOUDS SATURDAY WHILE BATTLING THE DRY AIR FROM THE SLOWLY DEPARTING HIGH PRESSURE. PRECIPITATION SHOULD ARRIVE FOR PORTIONS OF CENTRAL IOWA SATURDAY NIGHT AND POSSIBLY LINGER OVER THE SOUTH INTO SUNDAY. THE MORE ACTIVE WESTERLY FLOW WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED THOUGH AT THIS TIME MONDAY AND TUESDAY APPEAR TO FALL BETWEEN SYSTEMS WHILE TEMPERATURE RETURN TO SEASONAL AVERAGES. && .AVIATION...08/18Z SHORTWAVE CONTINUES TO PUSH SE ACROSS IA...BRINGING A LINE OF THUNDERSTORMS. ANTICIPATE THIS TO AFFECT KFOD...AND KDSM. HOWEVER...HAVE LITTLE CONFIDENCE IN TS REACHING FAR ENOUGH NORTH TO AFFECT KMCW/KALO AND PERSISTING TO AFFECT KOTM. HAVE MENTIONED VCSH HOWEVER AT THESE LOCATIONS AND COULD SEE SOME VCTS. IF A STORM DOES AFFECT A SITE COULD SEE PERIODS OF MVFR AND IFR CEILINGS AND VISIBILITIES. BUT AGAIN...WITH SCATTERED NATURE OF STORMS DO NOT HAVE HIGH CONFIDENCE. BEHIND SYSTEM...WINDS WILL SHIFT TO THE NORTH. COULD SEE FG OR BR AT SITES IN THE MORNING...BUT DOES LOOK LIKE WINDS WILL STAY UP HELPING TO LIMIT THAT POTENTIAL EXCEPT AT KOTM WHERE HAVE TRENDED VISIBILITIES DOWN TOWARDS 12Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT WED AUG 8 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-091030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 524 AM CDT WED AUG 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND INTO THIS EVENING. AN ISOLATED SEVERE STORM MAY OCCUR WITH 60 MPH WINDS AND QUARTER SIZED HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE FORECAST MAINLY EAST OF INTERSTATE 35 ON THURSDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 141 PM CDT WED AUG 8 2012 IAZ023-033-034-044-045-081915- CALHOUN-CARROLL-CRAWFORD-POCAHONTAS-SAC- 141 PM CDT WED AUG 8 2012 ...LINE OF STRONG THUNDERSTORMS WILL BRING SMALL HAIL AND HEAVY RAIN... AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN BUENA VISTA COUNTY TO NORTHWESTERN CRAWFORD COUNTY...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... ODEBOLT... SCHLESWIG... FONDA... SAC CITY... KIRON... WALL LAKE... POMEROY... LYTTON... LAKE VIEW... DELOIT... YETTER... WESTSIDE... VAIL... ROCKWELL CITY... MANSON... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AWB
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
13 thunderstorm wind, 11 hail, 2 heavy rain. Local standard time, as filed.
Numerous trees down in Squirrel Hollow Park. Some damage to the park bridge with fallen trees.
Estimated 60 MPH winds was accompanied by dime size hail.
Only a brief period of hail.
An off duty NWS employee reported quarter size hail in Waukee and also relayed that strong winds had blown down tents at the Waukee Farmer's Market. High winds and hail resulted in damaged siding with holes punched through the siding.
Measured 1.69 inches of rain in less than an hour.
Twelve inch diameter trees were snapped at the base south of the intersection of Hickman and 156th St.
Spotter estimated winds near 65 MPH.
Four inch diameter tree limbs down in the neighborhood around his residence.
Numerous two inch diameter limbs down at the intersection of 68th and Douglas. Winds in excess of 60 MPH.
Rainfall of 1.81 inches in under an hour.
Winds estimated in excess of 70 MPH. Extremely heavy rain as well.
A trained spotter reported hail up to quarter size along with strong wind gusts. Multiple branches of 6 to 8 inch diameter were downed. Minor hail damage to vehicles and standing water in low lying areas, caused by heavy rain.
High winds accompanied by quarter size hail.
Winds in excess of 65 MPH around the State Fair Grounds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389536, 389537, 389538, 389539, 389953, 389569, 389540, 389542, 389952, 389566, 389572, 408204, 389558, 389575, 389584, 389577, 389579, 389547, 389548, 389546, 389561, 389580, 389582, 389581, 389562, 389552.